Skip to content
My WebMD Sign In, Sign Up
Anybody ever hear of this side affect of increased thyroid medicine on the heart and body--
avatar
helenspear posted:
I posted earlier this week asking if my heart failure could be causing enough weakness to cause my new symptom of not being able to walk 3-5 feet sometimes due to extreme weakness in my legs. An MRI had ruled out a stroke. Well, I saw my cardiologist yesterday and an echocardiogram showed my heart failure from stiffened walls of my heart, had not progressed. He noticed that my thyroid medicine had been increased on Jan. 23, and wondered if that might be the problem. I did not ask, and he did not explain how that could happen I don't think. I guess I assumed he was talking about side effects. I called my pharmacist today and learned somethng very interesting which I'd like to have your opinions on, if I understood it correctly, how I might research it more, etc. He said, I think, that if the thyroid medicine made my heart rate speed up sometimes, variably, that it would force more blood into the ventricle than my heart was able to pump out, causing a lack of oxygento my muscles and keeping them from working correctly! Wow! That sounds right! At first, it was variable, lately it has been all the time! I thought I was dying or wheel chair bound for sure! Have any of you heard of this? I'm going back to my old tyroid prescription , less, tomorrow, and see what I have to report to my doctor, gp, on Monday. I know I'm self medicating, and take the responsibilitu. This has been horrible! thanks for any input.
Reply
 
avatar
cardiostarusa1 responded:
Hi Helen:

"That sounds right! At first, it was variable, lately it has been all the time!"

Well, as reported from the prestigious Mayo Clinic, regarding a speeded up heart rate, as applicable, specifically tachycardia (heart rate over 100 beats per minute), if/when the heart rate is too rapid, it may not effectively pump blood out to the rest of the body, depriving the organs and the tissues of oxygen, along with causing possible symptoms (or there can be no symptoms at all), such as lightheadeness or dizziness, weakness, confusion, dyspnea, palpitations chest discomfort or pain and syncope (temporary loss of consciousness, includes passing out and fainting).

Adding here, and with having a serious pre-existing condition such as heart failure, and especially if the ejection fraction is low or really low, this may/can make matters much worse.

What Are the Symptoms of Too Much Thyroid Medication?


The most frightening, and among the most common symptoms that occur from too much thyroid hormone involve the heart......

http://www.livestrong.com/article/234619-what-are-the-symptoms-of-too-much-thyroid-medication

Take extra-extra good care,

CardioStar*




-

-


Patient resources

KNOW your prescription drugs and KNOW them WELL

WebMD

Drugs A-Z

http://www.webmd.com/drugs/index-drugs.aspx

Ask A Patient

Rate a drug, side effects, comments, etc.

http://askapatient.com/rateyourmedicine.htm

iGuard


http://www.iguard.org

Drugstore com

Drug Interaction Checker

Prescription and over-the-counter (OTC) drugs may interact with other drugs, foods, beverages and dietary supplements.

http://www.drugstore.com/pharmacy/drugchecker


-
It's your future......be there.
 
avatar
helenspear replied to cardiostarusa1's response:
Thanks so much cardiostar! I am so excited tothink this might be it! I guess I'll find out as I go back to my old dosage and see if it makes a difference! ! I tried to post to you a good while ago, but couldn't seem to get my keyboard to arise on my tablet! Thank you again!
 
avatar
kristymay_n responded:
helenspear, how did you do when you decreased your thyroid medication? I am struggling with the same thing! I would love to email you about this!!! Have you felt better decreasing your thyroid meds?? Please let me know, thank you!!


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Mediterranean DietGuest Expert
The Mediterranean diet has long been recognized as a booster of heart health. It is linked to lower risks of heart disease, stroke, ... More
Was this Helpful?
11 of 12 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center